Nonlinear Cauchy-Riemann operators in ℝn

Research output: Contribution to journalArticle

31 Scopus citations

Abstract

This paper has arisen from an effort to provide a comprehensive and unifying development of the Lp-theory of quasiconformal mappings in ℝn. The governing equations for these mappings form nonlinear differential systems of the first order, analogous in many respects to the Cauchy-Riemann equations in the complex plane. This approach demands that one must work out certain variational integrals involving the Jacobian determinant. Guided by such integrals, we introduce two nonlinear differential operators, denoted by D- and D+, which act on weakly differentiable deformations f: Ω →ℝn of a domain Ω⊂ℝn. Solutions to the so-called Cauchy-Riemann equations D- f = 0 and D+ f = 0 are simply conformal deformations preserving and reversing orientation, respectively. These operators, though genuinely nonlinear, possess the important feature of being rank-one convex. Among the many desirable properties, we give the fundamental Lp-estimate ∥D+ f∥p ≤ Ap (n)∥D- f∥p. In quest of the best constant Ap(n), we are faced with fascinating problems regarding quasiconvexity of some related variational functionals. Applications to quasiconformal mappings are indicated.

Original languageEnglish (US)
Pages (from-to)1961-1995
Number of pages35
JournalTransactions of the American Mathematical Society
Volume354
Issue number5
DOIs
StatePublished - Jan 1 2002

Keywords

  • Jacobians
  • Quasiconformal mappings
  • Rank-one convexity
  • Sharp estimates for singular integrals

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Nonlinear Cauchy-Riemann operators in ℝ<sup>n</sup>'. Together they form a unique fingerprint.

  • Cite this